Learn something new every day More Info... by email
As the liver metabolizes amoxicillin and acetaminophen, there is the possibility that taking both could damage liver health. This interaction exists despite the fact that from a pharmacological perspective, there is no direct interaction between the drugs. The main concern is possible acetaminophen interactions that may occur if the drug is taken in significant doses for a long amount of time. Additionally, both drugs can have negative reactions with some other drugs, like warfarin.
Amoxicillin and acetaminophen are not available in a combined dose. Amoxicillin is a popular prescription antibiotic used to treat bacterial infections such as ear infections and gonorrhea. Doctors will often recommend over-the-counter acetaminophen to those taking amoxicillin to reduce the pain or fever associated with the infection. For most people, taking both drugs at the same time is not a cause for concern.
Both amoxicillin and acetaminophen are among the hundreds of drugs that are believed to be capable of causing liver damage. By taking these drugs during the same period, there is a possibility of an increased risk of hepatotoxicity, chemically caused liver damage, occurring. Weakness, nausea, and abdominal pain are all likely symptoms of hepatotoxicity. In fact, acetaminophen single-handedly accounts for more cases of liver damage than any other drug. Other symptoms of toxicity can include diarrhea, nausea, and fatigue, all of which can easily be dismissed or associated with a range of other conditions.
It appears that hepatotoxicity associated with amoxicillin and acetaminophen is an uncommon occurrence. When both drugs are indicated with hepatotoxicity, it is usually because the patient has other risk factors that make the liver more susceptible to damage. Heavy alcohol use, for instance, can also damage the liver.
Cases of liver toxicity involving this combination of drugs seem mainly related to excessively surpassing therapeutic acetaminophen dosage recommendations. The pain relief drug is found in various dosages, strengths, and brands of over-the-counter and prescription medication. Consuming the drug from multiple sources, such as extra strength pain relievers and liquid flu remedies, can lead to an overdose high enough to affect normal liver functioning.
Adverse interactions involving amoxicillin and acetaminophen are also more likely when they are taken with additional drugs known to cause interactions, like warfarin. Warfarin is a blood thinner that is used to prevent blood clots; the drug's ability to control bleeding, however, can be affected by the pain reliever or antibiotic. While on these medications with warfarin, patients may need to have International Normalized Ratio (INR) tests periodically to measure how the blood is clotting and adjust dosages if needed.
Although it appears that most individuals can take amoxicillin and acetaminophen together over the short term without issue, the risk of possible interaction should be taken seriously. To avoid injury, health professionals caution patients to stick to dosage recommendations. With the risk of encountering acetaminophen from multiple sources, patients are also encouraged to carefully monitor all sources of the pain reliever, remain within the appropriate daily dosage guidelines, and avoid long-term reliance.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!